[Question #4288] Strange Symptoms

31 months ago
I'm a mid 40s woman in what is supposed to be a committed relationship with another woman. I recently had an encounter with a man involving unprotected intercourse and oral sex. A couple of weeks later I began feeling intermittent nausea and discomfort around my eyes and forehead. I've had these symptoms and no other "sti" symptoms for a few weeks. I went to a walk in center and tested positive for strep on a rapid test (even though didn't have a sore throat at the time). I took anti biotic (started with a typical strep antibiotic but no improvement, ended up with vibramycin) but feel only somewhat better. My questions are: 1 how likely do you feel that these symptoms are related to an sti? 2 could the rapid and/or overnight strep culture be picking up an sti in the throat or elsewhere? 3 if it was chlamydia and/or gonorrhea could the Vibramycin on its own knock it out? If it's not an sti, any thoughts on what this could be? I mean strep doesn't usually last long in adults and cause nausea. Thanks Gina.
H. Hunter Handsfield, MD
H. Hunter Handsfield, MD
31 months ago
Welcome to the forum. Thanks for your question.

No STI is known to cause the symptoms you describe. I also agree streptococcus is not a likely cause, despite your positive strep test, and lack of improvement with an anti-strep antibiotic further confirms that was not the cause. It also suggests that no other bacterial infection was responsible. You don't say what has occurred since starting doxycycline (Vibramycin), but I'm guessing that it also made little if any difference in your symptoms, right? If your symptoms are due to any infection at all, I doubt it's a bacterial problem, more likely a virus. Therefore, I would not expect any antibiotic to have any effect. To your specific questions:

1) I am virtually 100% confident your symptoms are not due to any STI.

2) The strep test cannot detect any STI. Entirely healthy people often carry strep in the throat, which probably explains the positive test but not your symptoms.

3) Neither chlamydia nor gonorrhea causes symptoms like you describe. You don't say what antibiotic you took initially, but most anti-strep drugs are effective against either gonorrhea or chlamydia. Doxycycline also would cure chlamydia if you had it, and would also effectively treat most gonorrhea (80% or so).

As I said above, if any infection is the cause of your symptoms, almost certainly it's viral, not bacterial. But many non-infectious illnesses also could be responsible.The symptoms are quite typical of the physical manifestations of depression, anxiety, stress, etc, perhaps related to a sexual decision you regret. If the symptoms continue, continue to work with your doctor for professional diagnosis and perhaps treatment.

I hope this information is helpful. Let me know if anything isn't clear.

HHH, MD
---
---